Thunderstorm Wind, Oakland
- When
- May 23, 11:10 AM EST
- Where
- Oakland County, 1.47 mi SSW of Oak Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.450, -83.240
A tree was reported down.
Numerous severe thunderstorms impacted areas south of M-59.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Numerous severe thunderstorms impacted areas south of M-59.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 23, 6:04 AM EST, 5 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 704 AM EDT MON MAY 23 2011 .AVIATION... THE CHANCES OF THUNDERSTORMS THIS AFTERNOON APPEAR HIGH ENOUGH TO INCLUDE A THREE HOUR TEMPO GROUP IN THE TAFS. GIVEN THE POTENTIAL INSTABILITY AND WIND FIELDS...COVERAGE AND INTENSITY OF STORMS WILL LIKELY HAVE A MAJOR IMPACT ON AIR TRAFFIC THIS AFTERNOON. DAYTIME HEATING AND A TIGHT SOUTHERLY GRADIENT WILL LEAD TO STRONG WINDS THIS AFTERNOON AS WELL. MODEL SOUNDINGS SUGGEST WIND GUSTS MAY APPROACH 30 KNOTS DURING PEAK AFTERNOON HEATING. FOR DTW...LATEST MODEL SOLUTIONS SUGGEST THE MOST PROBABLE TIMING FOR THUNDERSTORMS IN THE DETROIT AREA WILL BE BETWEEN 20Z AND 23Z. THERE IS ALSO FAIRLY HIGH CONFIDENCE THAT SOUTHERLY WIND GUSTS WILL FREQUENTLY EXCEED 25 KNOTS TODAY. && .PREV DISCUSSION...ISSUED 359 AM EDT MON MAY 23 2011 SHORT TERM...TODAY AND TONIGHT AN UPPER LOW NOW LOCATED NEAR DULUTH MN WILL ROTATE ACROSS UPPER MICHIGAN TODAY...LEADING TO DECENT MID LEVEL HEIGHT FALLS ACROSS SOUTHERN MICHIGAN. THE MAIN SURFACE COLD FRONT WILL SLIDE SOUTH ACROSS THE STATE TONIGHT AS THE REMNANT UPPER LOW PASSES EAST OF THE REGION. THE 00Z MODEL SOLUTIONS SHOW NUMEROUS LOW LEVEL MOISTURE GRADIENTS AND A FEW PRE FRONTAL TROUGHS OVER SOUTHERN MI THAT WILL SERVE AS A FOCUS FOR CONVECTIVE DEVELOPMENT TODAY. SEVERAL HIGHER RESOLUTION MODELS INDICATE ROBUST CONVECTIVE DEVELOPMENT OVER THE FORECAST AREA BETWEEN 18Z AND 23Z THIS AFTERNOON. MID LEVEL WINDS ARE FORECAST TO INCREASE TO 50 KTS OVER SOUTHERN MI THIS AFTERNOON WHICH WILL STRENGTHEN THE DEEP LAYER SHEAR. MODEL HODOGRAPHS ALSO SHOW GOOD LOW LEVEL CYCLONIC CURVATURE...WITH 0-3KM HELICITY FORECAST TO INCREASE TO OVER 400 M2/S2. THE NEW DAY1 CONVECTIVE OUTLOOK PLACES A SLIGHT RISK ALL THE WAY UP TO SAGINAW. THE MAGNITUDE AND AREAL COVERAGE OF STRONG TO SEVERE CONVECTION WILL OF COURSE BE DEPENDENT UPON THE AMOUNT OF DESTABILIZATION THIS AFTERNOON. MODEL SOLUTIONS SHOW SOMEWHAT MODEST AFTERNOON INSTABILITY /SBCAPE AROUND 1200 J/KG MAINLY SOUTH OF I 69/. CONVECTION LAST EVENING AND OVERNIGHT HAS LAID OUT SOME RAIN COOLED OUTFLOW. RECENT SATELLITE TRENDS SUGGEST SOME PERIODS OF SUN TODAY. STRONG SOUTHWESTERLY FLOW SHOULD ALSO AID IN BOUNDARY LAYER DESTABILIZATION. IF TEMPS ARE ABLE TO RISE INTO THE LOWER 80S...WITH SFC DEWPOINTS HOLDING IN THE LOW 60S...SURFACE BASED INSTABILITY MAY BE MUCH HIGHER. THIS WOULD LEAD TO THE POTENTIAL FOR STRONG TO SEVERE CONVECTION TO BE MORE WIDESPREAD...POSSIBLY JUSTIFYING MORE OF A MODERATE RISK AT LEAST ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. THE DEGREE OF SHEAR AND POTENTIAL INSTABILITY WILL SUPPORT BOTH LINEAR AND SUPER CELLULAR MODES OF CONVECTION TODAY. THE STRENGTH OF THE MID LEVEL WINDS ALONG WITH SOME FORECAST MID LEVEL DRY AIR ADVECTION LATER IN THE DAY WILL POSE A RISK OF SEVERE WINDS. WITH FREEZING LEVELS JUST UNDER 12000 FT...LARGE HAIL WILL ALSO BE OF CONCERN. THE AXIS OF DEEP MOISTURE AND HIGHER INSTABILITY WILL SLIDE SOUTH OF THE STATE BY LATE EVENING...ENDING THE RISK OF ADDITIONAL CONVECTION OVERNIGHT. THE COLD FRONT WILL INCH ITS WAY ACROSS THE FORECAST AREA OVERNIGHT...ADVECTING A SHALLOW YET VERY COOL AIRMASS INTO SE MI. LONG TERM...TUESDAY THROUGH SUNDAY BY TUESDAY MORNING...TROUGH AXIS WILL HAVE PASSED OVERHEAD WITH H5 HEIGHTS ON THE RISE AND THE SFC FRONT LOCATED ALONG OR SOUTH OF OUR SOUTHERN TIER OF COUNTIES. NORTHERLY WINDS WILL OVERSPREAD THE AREA AS THE FRONT SAGS TO THE SOUTH AND H85 TEMPS WILL FALL INTO THE SINGLE DIGITS ALOFT. HIGHS NORTH OF THE FRONT WILL ONLY REACH THE UPPER 40S/LOW 50S ALONG THE IMMEDIATE SHORELINE DOWNSTREAM OF LAKE HURON WHILE REAMINING DOWNSTREAM AREAS...INCLUDING THE NORTHERN SUBURBS OF METRO DETROIT...WILL BE IN THE MID TO UPPER 50S. IT IS WORTH MENTIONING THAT IN THE AREA UNDER THE INFLUENCE OF THE COOL NORTHERLY FLOW...HIGHS WILL BE QUITE SENSITIVE THE DEGREE OF LOW CLOUD COVER. MORE CLOUDS AND MANY AREAS WILL BARELY REACH INTO THE LOW 50S...LESS AND LATE MAY SOLAR INSOLATION WILL HELP TEMPERATURES REBOUND CLOSER TO 60. PROGGED NAM SOUNDINGS INDICATE A LOW STRATUS DECK HANGING ON UNTIL AT LEAST EARLY AFTERNOON AT THE TOP OF A SHALLOW POST FRONTAL SFC-900MB MIXED LAYER. THIS DOES LITTLE TO ADD CONFIDENCE TO A WARMER FORECAST...SO BLENDED THE COLDER NAMBC GUIDANCE WITH THE GOING FORECAST TO DROP TEMPS INTO THE 50S ACROSS MUCH OF THE AREA. HIGHS ALONG AND SOUTH OF I-94 WILL BE SENSITIVE TO THE POSITION OF THE SFC FRONT...BUT THAT AREA STANDS THE BEST CHANCE TO HAVE HIGHS IN THE 65-70 DEGREE RANGE... ALONG WITH OUR FAR NORTHWESTERN COUNTIES THAT ARE NOT DOWNSTREAM OF THE LAKE DURING N FLOW. GUIDANCE CONTNIUES TO INDICATE THAT A REMNANT THUNDERSTORM COMPLEX WILL TRACK EASTWARD ALONG AND SOUTH OF THE SFC BOUNDARY DURING THE DAY ON TUESDAY WITH MODELED GFS/NAM QPF OUTPUT SUGGESTING THAT THE BULK OF THIS ACTIVITY WILL REMAIN TO OUR SOUTH. MAINTAINED THE CURRENT LOW CHC POPS SOUTH OF I-96/M-59. ZONAL FLOW ALOFT WILL ENSURE THAT HIGH CLOUDS FROM THE ONGOING CONVECTIVE COMPLEX DO NOT OVERSPREAD THE FORECAST AREA DURING THE DAY ON TUESDAY...ENSURING MAXIMUM INSOLATION IF/WHEN STRATUS BURNS OFF. SHORTWAVE ENERGY DIVING OUT OF THE PACIFIC NORTHWEST WILL DEEPEN AN UPPER TROUGH IN THE LEE OF THE ROCKIES TUESDAY INTO WEDNESDAY WITH THE RESULTANT SFC LOW RESIDING OVER THE EASTERN PLAINS BY WEDNESDAY AFTERNOON. THE ASSOCIATED WARM FRONT WILL LIFT TOWARD OUR SOUTHERN TIER OF COUNTIES DURING THE DAY ON WEDNESDAY WITH A 305K ISENTROPIC ASCENT LIKELY SUFFICIENT TO GENERATE SHOWERS OVER THE AREA. MOST OF THE SFC BASED INSTABILITY WILL REMAIN TO THE SOUTH WITH ANY CONVECTION ON WEDNESDAY LIKELY TO BE ELEVATED...THOUGH THAT WILL ULTIMATELY DEPEND ON THE NORTHWARD PROGRESS OF THE SFC WARM FRONT...PARTICULARLY NEAR AND SOUTH OF I-96 WHERE SFC BASED CONVECTION CANT YET BE RULED OUT. PRECIP CHANCES WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF THURSDAY WITH H85 DEFORMATION FLOW OVERHEAD AS SFC LOW PRESSURE TRACKS TO OUR SE. BY THE END OF THE WEEK...THE GFS/GEFS/ECMWF AGREE THAT SUBTROPICAL RIDGING WILL ASSERT ITSELF DOWNSTREAM OF THE ROCKIES AND SHUNT THE ACTIVE STORM TRACK NORTHWARD BUT THE DEGREE TO WHICH THEY DO SO HAS RESULTED IN CONSIDERABLE UNCERTAINTY IN THE EXTENDED... PARTICULARLY FOR THE LATTER HALF OF THE HOLIDAY WEEKEND. GIVEN THAT THE FORCING IS PROBABLY EMANATING FROM TROPICAL REGIONS...IT ISN'T EASY TO GAUGE WHICH AMONG THE GUIDANCE MIGHT BE HANDLING THE PATTERN EVOLUTION MORE APPROPRIATELY. MARINE... A COLD FRONT WILL DROP FROM NORTH TO SOUTH ACROSS THE GREAT LAKES TONIGHT. IN THE MEANTIME...SOUTHERLY WINDS WILL PERSIST INTO THE EVENING. VERY STABLE CONDITIONS OVER THE LAKES SHOULD KEEP WINDS AND WAVES BELOW SMALL CRAFT CONDITIONS. NORTHERLY WINDS WILL BE IN PLACE BY TUESDAY MORNING IN THE WAKE OF THE COLD FRONT. WIND SPEEDS WILL DECREASE THROUGH THE DAY AS HIGH PRESSURE EXPANDS ACROSS THE NORTHERN GREAT LAKES. ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION WED NIGHT INTO THURSDAY...BRINGING STRENGTHENING NORTHEASTERLY WINDS TO THE REGION. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....SC SHORT TERM...SC LONG TERM....JVC MARINE.......SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 410 AM EDT MON MAY 23 2011 MIZ047>049-053>055-060>063-068>070-075-076-082-083-240815- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 410 AM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A CHANCE OF SEVERE WEATHER WITH SOME OF THESE STORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS TO 70 MPH AND HAIL TO 1.5 INCHES IN DIAMETER AS THEY MOVE EAST AT 40 MPH. THE POTENTIAL FOR SEVERE WEATHER WILL BE BETWEEN 1 PM AND 8 PM. IN ADDITION TO STRONG WINDS AND HAIL...THERE IS ALSO THE POTENTIAL FOR ISOLATED TORNADOES. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING IS ALSO POSSIBLE. THESE STORMS WILL DEVELOP WITHIN A MOIST AND UNSTABLE ENVIRONMENT IN ADVANCE OF AN APPROACHING COLD FRONT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...MAINLY SOUTH OF INTERSTATE 69. THIS WILL BE THE RESULT OF A LOW PRESSURE SYSTEM APPROACHING THE REGION FROM THE SOUTHWEST. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-240815- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 410 AM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A CHANCE OF SEVERE WEATHER WITH SOME OF THESE STORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 KNOTS AND HAIL TO 1.5 INCHES IN DIAMETER AS THEY MOVE EAST AT 40 MPH. THE POTENTIAL FOR SEVERE WEATHER WILL BE BETWEEN 1 PM AND 8 PM. IN ADDITION TO STRONG WINDS AND HAIL...THERE IS ALSO THE POTENTIAL FOR ISOLATED TORNADOES. THESE STORMS WILL DEVELOP WITHIN A MOIST AND UNSTABLE ENVIRONMENT IN ADVANCE OF AN APPROACHING COLD FRONT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...MAINLY SOUTH OF INTERSTATE 69. THIS WILL BE THE RESULT OF A LOW PRESSURE SYSTEM APPROACHING THE REGION FROM THE SOUTHWEST. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1153 AM EDT MON MAY 23 2011 MIZ069-070-075-076-231715- MACOMB-OAKLAND-WASHTENAW-WAYNE- 1153 AM EDT MON MAY 23 2011 ...SPECIAL WEATHER STATEMENT... AT 1152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS EXTENDING FROM 9 MILES NORTHEAST OF MILFORD TO 4 MILES WEST OF ANN ARBOR...MOVING NORTHEAST AT 45 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... CLARKSTON AND WILLIS BY NOON EDT... DIXBORO AND SALEM BY 1205 PM EDT... OXFORD AND BELLEVILLE BY 1210 PM EDT... ROMULUS AND FLAT ROCK BY 1215 PM EDT... TAYLOR BY 1220 PM EDT... TRENTON AND GROSSE ILE BY 1225 PM EDT... WYANDOTTE AND DEARBORN BY 1230 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KEC
The Detroit radar (KDTX), 34 km away, was scanning. The volume nearest the first event began at 16:08 UTC.
18 thunderstorm wind, 7 hail. Local standard time, as filed.
A tree was reported down.
Several trees and large tree limbs reported down.
Numerous four inch diameter tree limbs blown down.
A large tree was reported blown down.
Several six inch diameter tree limbs reported down.
Four inch diameter tree limbs reported down, along with powerlines.
A large tree was reported blown down.
A large tree was reported blown down on powerlines.
Numerous large tree limbs reported blown down.
Large tree limbs were reported down.
Trees were reported blown down.
Three to four inch diameter tree limbs reported blown down.
A three to four inch diameter tree limb reported blown down.
Large tree limbs were reported down, along with damage to a church.
Trees were reported down.
Trees were reported down.
Trees were reported down.
Numerous Trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311621, 306994, 306995, 306996, 307001, 307003, 307004, 311622, 307005, 307006, 310110, 310104, 307007, 311623, 307008, 310105, 306989, 306990, 310106, 310107, 310108, 306991, 306992, 306993, 310109.